Winter Weather, Parmer
- When
- January 10, 9:00 PM CST to January 11, 4:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- Public
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Cold air that filtered into the region on the day on the 10th combined with an upper level disturbance to create several bands of snowfall from late on the 10th through the morning on the 11th. Most areas on the South Plains and extreme southwestern Texas Panhandle saw up to one inch of snowfall along with a three inch snowfall report in Bovina (Parmer County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Cold air that filtered into the region on the day on the 10th combined with an upper level disturbance to create several bands of snowfall from late on the 10th through the morning on the 11th. Most areas on the South Plains and extreme southwestern Texas Panhandle saw up to one inch of snowfall along with a three inch snowfall report in Bovina (Parmer County). Most snowfall on area roadways melted with mild surface temperatures experienced before the cold front moved through. However, temperatures fell into the 20s early on the 11th which allowed the freezing of any moisture that remained on the roadway. These icy roadways resulted in two fatalities in Lubbock County. Emergency personnel were responding to a single vehicle rollover in the northbound lanes at the 11600 block of Interstate-27 in Lubbock County. A vehicle driving in the southbound lanes veered into the northbound lanes due to the slick conditions and struck a Lubbock police officer and Lubbock firefighter killing them both. A third firefighter was injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 10, 5:51 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 551 PM CST Fri Jan 10 2020 .AVIATION... Cold front has just passed south of LBB and will continue to push south eventually clearing the entire area by roughly 6:30 pm. Gusty northerly winds behind the front will continue through this evening and gradually begin to taper off early tomorrow morning which will usher in much colder temperatures. At the moment a bit of dry air between the surface and roughly 5,000 feet is preventing any precipitation from reaching the surface so virga will continue for an hour or two more before the column saturates and light precipitation will begin to fall. As the column saturates the cloud bases will also begin to drop into the MVFR range later this evening. Initially, temperatures will be above freezing, however as temperatures fall snow showers will be possible which may also reduce visibilities down to a few miles as blowing snow will be a concern this evening and into Saturday morning. There is also some indication that clouds may even drop below 1,000 feet late tonight however confidence of seeing prolonged ceilings into IFR range is low at this time. Conditions will begin to improve early Saturday morning as the storm system moves to the east and winds begin to decline leading to VFR conditions for much of Saturday. /WCI && .PREV DISCUSSION... /issued 316 PM CST Fri Jan 10 2020/ DISCUSSION... The upper trough that has been digging our way across the Desert Southwest is now on our doorstep, and it is closing off. Observations on water vapor today show this system to be stronger than previously advertised by models the last few days. Models indicate a closed low at H7 traveling across roughly the northern Permian Basin tonight. In conjunction, a strong cold front will be driving southward. As of 21Z, the frontal boundary had reached the southern TX Panhandle. At this rate, it should clear our southern counties by 1Z. Moisture is not particulary prolific with this system...thankfully. However, with the closed nature of the system, models have trended towards a band of snow setting up across our forecast area overnight. We are a bit cautious in believing a high totals these models put out with this band due to limited moisture, speed of the system and timing of cooling. Precip should begin as rain, which should lower those snow totals. Soundings do show periods of good saturation through the snow growth zone, so we decided a Winter Weather Advisory was warranted. Generally, most places will see a half-inch or less, though the heavier snow showers will produce a quick 1 to 2 inches. Where we see the actual banding set up, 3 inches of snow will be possible (even some locally higher amounts). The true accumulation may be difficult to measure, though, as elevated winds throughout the night will create blowing snow. All of the precip is expected to be gone by morning, of which time we will be left with some rather frigid wind chills. Single digits expected across the southeastern TX Panhandle and adjacent South Plains, lower teens elsewhere. Beyond this, a breezy day on Sunday may bring some elevated fire weather conditions to the western South Plains, and we see a big warmup on Monday. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM CST Saturday for TXZ021>044. Wind Advisory until midnight CST tonight for TXZ021>042. && 58/74
Hazardous Weather Outlook National Weather Service Lubbock TX 234 PM CST Fri Jan 10 2020 TXZ021>042-112045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza- 234 PM CST Fri Jan 10 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY... This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. A strong cold front will sweep through the South Plains region late this afternoon into this evening. Northerly winds will become sustained at 25 to 35 mph, gusting to 45, for a period behind the front this evening. Areas of snow and blowing snow are expected. Total snow accumulations of up to one inch are likely. A few narrow snow bands up to 3 inches are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty and dry downsloping winds may create periods of elevated to critical fire weather this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TXZ043-044-112045- Kent-Stonewall- 234 PM CST Fri Jan 10 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY... This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A strong cold front will sweep through the South Plains region late this afternoon into this evening. Northerly winds will become sustained at 25 to 35 mph for a period behind the front this evening. Areas of snow and blowing snow are expected. Total snow accumulations of up to one inch are likely. A few narrow snow bands up to 3 inches are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty and dry downsloping winds may create periods of elevated to critical fire weather this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Lubbock | 2020-01-11 | 39 | Male | Outside/Open Areas | Indirect |
| Winter Weather, Lubbock | 2020-01-11 | 27 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865839, 865838.